Ohio, 2013Winter Storm in Ohio, January 21 to 24, 2013
January 21 to 24, 2013 · NWS CLE · 3 events in 3 counties and zones
An arctic airmass was in place across Lake Erie and Northeast Ohio from January 21 to Januray 24 resulting in periods of heavy lake effect snow in the snowbelt. Minor synoptic snow began on the night of January 20th with snow increasing during the early morning hours of Januray 21 as west to east lake effect snow bands developed along the lakeshore.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass was in place across Lake Erie and Northeast Ohio from January 21 to Januray 24 resulting in periods of heavy lake effect snow in the snowbelt. Minor synoptic snow began on the night of January 20th with snow increasing during the early morning hours of Januray 21 as west to east lake effect snow bands developed along the lakeshore. Snow intensified on the 21st with a dominant west to east band bringing extremely heavy snow across portions of the east Cleveland suburbs during the late afternoon and evening hours. Snowfall rates approached 3 inches per hour for a period of time with near zero visibilities. Snow bands on January 22nd became more transitory, then re-organized again on the evening the of the 22nd. Drier air finally started to work into the area from the west on Januray 23rd with the heavier snow shifting northeast towards Ashtabula County. Snow finally ended in extreme northeast Ohio on the morning of January 24th.
Lake, Geauga, and Ashtabula Counties were especially hard hit by this storm. Some of the noteworthy snowfall totals included 26.3 inches at Thompson in northern Geauga County; 21.7 inches at Montville in Geauga County; 21.5 inches in South Madison in Lake County and 15.3 inches in Saybrook in Ashtabula County.
In addition to the snowfall, westerly winds of 15 to 25 mph with gusts to 35 mph persisted on January 21st and 22nd. The combination of arctic air and gusty winds caused dangerous wind chill conditions with values as low as -15 degrees. The gusty winds also caused some blowing and drifting of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 21, 12:39 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 21, 12:39 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1239 AM EST MON JAN 21 2013
.SYNOPSIS...
A TROUGH OF LOW PRESSURE EXTENDING WEST INTO THE CENTRAL PART OF THE
LAKES WILL DRIFT SLOWLY SOUTHEAST CLOSER TO LAKE ERIE THROUGH
TUESDAY NIGHT WHILE HIGH PRESSURE SHIFTS FROM THE NORTHERN PLAINS
INTO THE TENNESSEE VALLEY. A LOW SHOULD DEVELOP OVER OKLAHOMA
THURSDAY THEN MOVE UP THE OHIO VALLEY FRIDAY AND OFF THE NEW ENGLAND
COAST BY SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A QUICK UPDATE TO ADJUST POPS FOR THE REMAINDER OF THE OVERNIGHT.
SNOW SHOWER MAINLY CONFINED TO LAKE EFFECT ACROSS NE OH/NW PA SO
ONLY SLGT CHC AT BEST FOR THE REMAINDER OF THE AREA WITH LITTLE TO
NO ACCUM OUTSIDE NE AREAS.
PREVIOUS DISCUSSION...LIGHT SNOW OVER MICHIGAN HAS SUBSIDED AND
WAS LIKELY A RESULT OF THE VORTICITY MAXIMUM THAT MOVED THROUGH
THE AREA THIS EVENING. THIS MEANS LAKE SUPPORT UPSTREAM HAS
DIMINISHED AND LOCAL RADAR HERE SUPPORTS THIS. HOWEVER...BANDS
APPEAR TO BE DEVELOPING SLIGHTLY IN INTENSITY OVER NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA AS FLOW IS BECOMING A BIT MORE WESTERLY
OVER THE LAKE. THIS SHOULD SUPPORT ADDITIONAL SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES OVERNIGHT. SOME LOCALIZED HIGHER
AMOUNTS POSSIBLE IN THE SNOWBELT.
REST OF THE FORECAST AREA STILL HAS A CHANCE FOR SNOW AS A WEAK
LOW PRESSURE SYSTEM MOVES EAST ACROSS THE AREA OVERNIGHT. NOT
EXPECTING MUCH IN THE WAY OF ACCUMULATIONS THOUGH.
TEMPERATURES CONTINUE TO SLOWLY DROP ACROSS THE FORECAST AREA INTO
THE LOWER 20S AND WILL CONTINUE ON THEIR SLOW DOWNWARD TREND
THROUGH THE NIGHT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
THE DEEPER SYNOPTIC MOISTURE WILL SHIFT EAST MON MORNING SO MOST OF
THE ACCUMULATING SNOWFALL SHOULD SHIFT INTO MAINLY THE SNOWBELT BY
MIDDAY. TEMPS WILL LIKELY ONLY RISE A FEW DEGREES.
WINDS BECOME MORE LINED UP IN THE AFTERNOON AND WITH DECENT MOISTURE
IN PLACE OVER THE LAKE AND THE SNOWBELT THINK SOME REASONABLY
SIGNIFICANT LAKE ENHANCED SNOW BANDS WILL DEVELOP. CONDITIONS REMAIN
FAVORABLE FOR LAKE EFFECT INTO WED SO OVER TIME...A GOOD PART OF THE
SNOWBELT WILL LIKELY SEE SNOW TOTALS THAT COULD EXCEED A FOOT. THE
PROBLEM IS THAT ALL FORMS OF GUIDANCE DOWN TO THE HIGHEST RESOLUTION
POSSIBLE CONTINUES TO SHOW RELATIVELY LIGHT ACCUMULATIONS FOR THIS
EVENT THAT DO NOT JUSTIFY A WARNING. STILL THINK AT LEAST A DECENT
PART OF THE SNOWBELT WILL SEE WARNING CRITERIA SNOW DURING THIS
EVENT.
A LAKE EFFECT SNOW WARNING WILL THUS BE IN EFFECT. THE WARNING WILL
START THE LATTER PART OF TONIGHT TO CAPTURE THE SYNOPTIC SNOWFALL.
EVEN THOUGH SOME SNOW MAY STILL BE FALLING IN THE SNOWBELT LATER WED
AND WED NIGHT THE ACCUMULATION RATE SHOULD BE LIGHT ENOUGH BY THEN
TO ALLOW THE WARNING TO END.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THERE WILL PROBABLY BE SOME RESIDUAL LAKE EFFECT SNOW SHOWERS
THURSDAY MORNING FOR THE SNOWBELT. WE THEN WILL ATTEMPT TO HAVE A
DRY AFTERNOON AS WE AWAIT THE NEXT STORM SYSTEM TO MOVE INTO THE
REGION FROM THE MIDDLE MISSISSIPPI RIVER VALLEY. AS THE LOW MOVES
NORTHEAST NEAR THE OHIO RIVER VALLEY IT WILL BRING INCREASING
CHANCES OF SNOW THURSDAY EVENING INTO THE OVERNIGHT. THE SNOW WILL
TAPER OFF ON FRIDAY AS THE STORM PULLS EASTWARD BUT IT APPEARS THERE
WILL BE LAKE EFFECT SNOW SHOWERS IN ITS WAKE. THESE SHOULD END AT
SOME POINT SATURDAY AFTERNOON OR EVENING.
TEMPERATURES THROUGH THE EXTENDED WILL RECOVER FROM THE FIRST HALF
OF THE WEEK BUT WE WILL REMAIN BELOW SEASONAL AVERAGES.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS CONTINUED ACROSS MOST OF NRN OHIO LATE THIS
EVENING ALTHOUGH RADAR SHOWING SNOW SHOWERS INCREASING ACROSS THE
EASTERN SNOW BELT COUNTIES. EXPECT THIS TREND TO CONTINUE WITH
COLDER AIR CONTINUING TO MOVE INTO THE AREA THROUGH THE NIGHT AND
MONDAY AS WELL. INLAND EXPECT SCATTERED SNOW SHOWERS...MAINLY LATE
TONIGHT AND THROUGH THE MORNING HOURS WHEN SYNOPTIC MOISTURE IS
EXPECTED TO BE GREATEST. CONDITIONS WILL LIKELY BOUNCE BETWEEN VFR
AND MVFR/IFR IN THE SNOW SHOWERS. CLEVELAND ERIE AND YNG WILL
BE AFFECTED BY LAKE EFFECT WITH GREATEST IMPACT AT ERIE. EXPECT
SNOW SHOWERS IN INCREASE THROUGH THE NIGHT OFF THE LAKE THEN WINDS
WILL BACK AND TAKE A LOT OF THE ACTIVITY OFFSHORE. BY LATE MORNING
WINDS SHOULD VEER BACK TO THE WNW AGAIN BRINGING SNOW BACK INTO
THE SNOWBELT. CONDITIONS AT ERI WILL POTENTIALLY DROP TO LIFR IN
MODERATE TO HEAVY SNOW SHOWERS.
OUTLOOK...NON-VFR ESPECIALLY EASTERN SITES MONDAY NIGHT THROUGH
WEDNESDAY. NON-VFR WILL SPREAD ACROSS THE ENTIRE REGION BY
THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY.
&&
.MARINE...
ONLY A SMALL CRAFT ADVISORY REMAINS ON THE EAST HALF OF LAKE ERIE
THIS AFTERNOON AS WINDS CONTINUE TO DIMINISH. BELIEVE THE SMALL
CRAFT WILL BE ABLE TO BE DROPPED BY 10 PM.
OTHERWISE A TROUGH WILL REMAIN NEAR LAKE ERIE THROUGH AT LEAST THE
MIDDLE OF THE WEEK. THERE IS A PIECE OF ENERGY THAT WILL ROTATE
THROUGH THE UPPER LEVEL TROUGH ON MONDAY. AS IT PASSES WE EXPECT
WESTERLY WINDS TO INCREASE. AT THIS TIME IT APPEARS A SMALL CRAFT
ADVISORY WILL LIKELY BE NEEDED BY AFTERNOON AND IT WILL CONTINUE
INTO AT LEAST WEDNESDAY MORNING.
LOW PRESSURE WILL THEN MOVE NEAR THE OHIO RIVER VALLEY ON THURSDAY
WITH NORTHEAST TO EAST WINDS IN ADVANCE OF IT. WILL HAVE TO WATCH
THE NORTHEAST FLOW FOR THE POTENTIAL OF A SMALL CRAFT ADVISORY FOR
THURSDAY NIGHT. NORTH TO NORTHWEST WINDS WILL RETURN BY FRIDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM 10 AM THIS MORNING TO 7 AM EST
WEDNESDAY FOR OHZ011>014-089.
PA...LAKE EFFECT SNOW WARNING FROM 10 AM THIS MORNING TO 7 AM EST
WEDNESDAY FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...ABE/LOMBARDY
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...TK
MARINE...MULLENHazardous weather outlook, Jan 20, 3:24 PM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
324 PM EST SUN JAN 20 2013
OHZ011>014-089-PAZ001>003-212030-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
324 PM EST SUN JAN 20 2013
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 AM MONDAY TO 7 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED MONDAY
NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>010-017>023-027>033-036>038-047-212030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
324 PM EST SUN JAN 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED MONDAY
NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-212030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
324 PM EST SUN JAN 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Ashtabula
- When
- January 21, 4:00 AM EST to January 24, 4:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the early morning hours of January 21st and continued into the early morning hours of the 24th. The snow was heavy at times. A peak total of 15.3 inches was measured in Saybrook Township. Much of that total fell on the 21st.
Winter Storm, Geauga
- When
- January 21, 4:00 AM EST to January 24, 4:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the early morning hours of January 21st and continued into the early morning hours of the 24th. The snow was heavy at times. A peak total of 26.3 Inches was measured at Thompson.
Winter Storm, Lake
- When
- January 21, 4:00 AM EST to January 24, 4:00 AM EST
- Where
- Lake forecast zone
- Property damage
- $125,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the early morning hours of January 21st and continued into the early morning hours of the 24th. The snow was heavy at times. A peak total of 21.5 inches was measured at South Madison.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, January 21, 20131 death · 41 injured · $4.2 million · 3 events
- Winter Storm in Pennsylvania, January 21 to 24, 2013$350,000 · 2 events
- Lake-Effect Snow in New York, January 21 to 23, 2013$136,000 · 12 events
- Cold in Wisconsin, January 21 to 22, 201320 events
- Cold in Minnesota, January 21 to 22, 201315 events
- Winter Weather in New Jersey, January 21, 201314 events
- Lake-Effect Snow in Michigan, January 21 to 22, 20137 events
- Winter Weather in Pennsylvania, January 21, 20135 events
- Tropical Storm in American Samoa, January 21 to 24, 20132 events
- Cold in West Virginia, January 21 to 23, 20132 events
- Frost and Freeze in Oregon, January 21, 20131 event
- Lake-Effect Snow in Michigan, January 21 to 22, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430204, 431051, 431056.